Actemera (TCZ) Side Effects?: Have been on TCZ... - PMRGCAuk

PMRGCAuk

14,745 members26,932 posts

Actemera (TCZ) Side Effects?

jarn profile image

Have been on TCZ 14mos. Initially had some swelling in ankles/feet; for the last 6mos have had tingling in fingers & toes but that has now experiencing some deformity in fingers. Looking arthritic and also painful when flexing them. My inner body always feels cold and when in bathtub, need hotter water. Is this common? Will be talking to the vasculitis people next week for info. Thinking that this forum may enlighten me. Have been off Pred since July 2020 and all Lab reports are good; but still feeling some shoulder tension. All input appreciated.

21 Replies

Hi jarn, not sure I can help, but interesting you say these are your side effects with TCZ. I am also on TCZ, month 5, but to be honest, I have no clue if my side effects are TCZ or pred. I don't have the symptoms you mention. Were you diagnosed with GCA/LVV or PMR, as I have LVV and did indeed have some of the symptoms you mention in particular the tingling . I hope you get the answers you are looking for. Would be good to know what they say.

jarn profile image
jarn in reply to Sophiestree

Appreciate hearing from everyone, and yes, I have GCA + PMR. The Pred was a dreadful experience and happy to be free of that but not sure if the TCZ is agreeing with me! Will be speaking with Rheumy next week. Thanks

My fingers looked arthritic ( a bit swollen and bent) before my PMR diagnosis. They have worsened over the years which I put down to age. I also feel hot mostly, with a tendency to sweat upon exertion. I have taken Tocilizumab/Actemra injections for about 10 months (GCA/LVV). It would be interesting to hear what the Vasculitis people have to say.

jinasc profile image
jinasc in reply to SheffieldJane

As TCZ (Actemra) is fairly new in the use for GCA, I hope you all in the UK are filling in your Yellow Card scheme. These are supplied by the Chemists and are free of charge and postage.

It is essential that all side effects, whether you know who, why are what are reported.

Read up on the Yellow Card Scheme when you have time.

BTW, TCZ was licensed for use in in Rheumatoid Arthritis before it was trialled and licensed for use in GCA.

SheffieldJane profile image
SheffieldJane in reply to jinasc

My Rheumatologist dismissed the breathlessness I have and had read in Tocilizumab side effects, because “ anyone can add side effects via the yellow card scheme”. She is sending me for another Aorta MRI though, being thorough.

PMRpro profile image
PMRproAmbassador

It sounds to me as if you are developing some peripheral neuropathy from something - the tingling in the extremities and the poor perception of temperature. I assume you have mentioned it to your doctors? It is listed as a rare adverse effecct of TCZ.

jinasc profile image
jinasc in reply to PMRpro

Wonder if its listed as rare because of lack of use of Yellow Card Scheme.

I could not find my list for TCZ - now found it grrr.

I have been on TCZ since 2019...offhand I would say I have had no side effects that I would attribute to the injection. BUT I've been on steroids the whole time too and it is difficult to say what is causing what. What is a side-effect? What is a separate issue? I think our bodies and often our doctors are trying to balance risk vs. benefit. They say the cure can be worse than the illness. Then there is that thing called age~~😉😉 Wish you well!!

jarn profile image
jarn in reply to Grammy80

Well, thanks........I think! 😀 Always good to know if anyone is experiencing something and yes, there is the old age thing. Nice to hear that you don't have any of these ticks and I am interested to hear what my rheumy says next week. When on Pred, had none of these symptoms, but always a new day. Appreciate you taking the time. /Rheumy wanted me off the Pred and did taper slowly; however, still have some shoulder symptoms. Sighhh Guess could be worse.

Grammy80 profile image
Grammy80 in reply to jarn

Oh, I do have 'those ticks' I'm just not sure what is causing them. I think it is the pred, but try as we may my dosage is still in the teens. Got down to 10 mg once in almost two years of GCA. I'll do another decrease in June. I have a good friend with PMR who just couldn't tolerate prednisone and has been on TCZ for a few years. Now, she takes an injection every three weeks although she started taking them weekly. She is still in some discomfort but really doesn't want to increase. The best to you at your rheumy visit.💖 (I have no idea why this is so dark....makes me feel like I'm talking loud)

PMRpro profile image
PMRproAmbassador in reply to Grammy80

You have probably tapped the big B on the bottom row of icons - makes it Bold type

😂 that made me laugh - no mean feat today. It’s my birthday tomorrow and I really don’t want it, being a miserable blighter at the moment. ☹️😡

600 mg of R-alpha lipoic acid a day is recommended in Germany for relief of peripheral neuropathy. I have gotten a lot of relief from taking it. I've been taking regular (50/50 R and S forms) alpha lipoic acid, but am switching to R-alpha lipoic acid because the research says that your body only makes use of the R form. Hope this is helpful to you and/or others.

jarn profile image
jarn in reply to benhemp

Will check into that with thanks.

Hello! Had to stop Actemra ( with an alert officially made to the manufacturing lab made by my rheumis!) had tingling in toes and hands and arms and growing worse with each injection. Started immediately after my first self jab!

jarn profile image
jarn in reply to LaPipas

Wow and will definitely mention this to my Rheumy; didn't start for me until several months later and then the last 6mos noticed the crippling of fingers. Thank you.

I also had problems with my hands. Needed to flex them regularly to get rid of cramps. The good news is this has all gone back to normal now. I have been off weekly Tocilizumab injections for over a year. Keep the faith.

jarn profile image
jarn in reply to Chrisellie

Interesting and hoping that getting off the TCZ is the answer. Appreciate you making the time to respond. Where would we be without this forum and all the kind people. Thank you

I have been on TCZ and pred. for just over two years since diagnosed with temporal arteritis. I also have rheumatoid arthritis for fifteen years. Since being on TCZ I have had no more serious rheumatoid arthritis pains and just mild discomfort around the area of biopsy from time to time. I am gettiing a burning sensation in my legs from the knee down. It happens at night and when I have a nap during the day and when I get up it eases. So many aches and pains over the years that I can’t remember when it started. Maybe pre TCZ. maybe not.

jarn profile image
jarn in reply to Teekay2

Nice of you to share as every bit of info sheds light. Appreciate your response and keep the faith!

HiI have GCA and PMR. I am currently taking 2 mg daily of Pred. I take weekly injections of Actemra. I have been taking Actemra since June of 2018. I did have tingling in my hands from time to time. In the very beginning I would get headaches occasionally. I haven’t had many complaints. I was given Actemra because I had such difficulty with tapering. I should be down to 0 Pred by the end of the summer. I am not sure how long I will remain on Actemra after that. My bloodwork is good; I’m hoping to be in remission at long last.

You may also like...